Anxious with a 117 calprotectin measured - IBS Network

IBS Network
26,313 members8,972 posts

Anxious with a 117 calprotectin measured

Hello i just got my stool results back with a 117 and it says below 50 is normal and between 50-120 is borderline and anything above is abnormal. Is it possible it can be IBS or something more serious like crohns disease or ulcerative colitis? I’m 20 years old and i’m very anxious and have had horrible anxiety for the past 6 years. I rarely get diarrhea and i’ve never had blood in my stools just a lot of gas and bloating and some constipation, but i have been getting a lot of flare ups with certain foods. I can no longer drink milk or i’ll have a bad flare up of gurgly stomach and feeling of needing to go to the toilet. My lower stomach has been very tender and i’ve had a lot of fatigue and lack of concentration, headaches, brain fog, and loss of weight which i think is from the anxiety and nausea from not wanting to eat to not flare up the symptoms. I have anxiety pills to take but i have not taken them yet not sure if they may help with any of my stomach problems. Please help does anyone know what this may be? Thank you!

22 Replies
oldestnewest

Your symptoms sound pretty much like IBS to me. What does your GP say?

Reply

I need to take another stool test since its abnormal, they thought it could be ibs but since ive lost weight she said that ibs doesnt do that but i dont think she understands how bad my anxiety is right now where im so anxious i won’t eat a lot of foods so that i won’t trigger the symptoms and get a flare up..

Reply

So are you cutting down the amount of food you are eating, could that be contributing to you weight lose do you think? I recently (over last year or so) cut out breakfast as I was finding it difficult to fit in three meals a day. I don't eat until I have done everything I need to do for that day which means eating my first meal between 4pm and 6pm. I have lost getting on for two stone doing this.

1 like
Reply

Take the pills!

Calprotectin is a measure of gut inflammation. You could have any number of things going on. If your level goes down then you might just have had an infection going on that has resolved. But as you mention it could be a sign of IBD. Which is highly treatable. Unlike IBS. You will only know for sure with a gastroscopy and colonoscopy. Which your doctor should suggest if your next calprotectin comes back high. IBD patients can also have eye irritation, fever and anaemia. Did your bloods come back showing anaemia? Unintended weight loss is a hallmark of IBD, but if you are not eating that is more intentional weight loss.

Your symptoms and blood result could also be diverticulitis but you seem a bit young for that.

Take your pills to reduce your anxiety so you can think more clearly. And give your doctors time to investigate and make sure you share everything you feel with them.

Reply

Hi thanks for replying! My doctor said my blood test came out normal and ive taken it twice and will still get a few more the only thing that i saw red was that my bilirubin was kind of high which i see has to do with the liver but my doctor never mentioned anything and said everything was normal. It’s not a possibility that anxiety can cause some inflammation in the stomach and thats what cause my calprotectin to be high?

Reply

Wait. How high was you Bilirubin? High levels of that can cause stomach pain and swelling. nausea, fatigue and lightheadedness. It is a clinical sign of gallstones. Although your pain is in the wrong place for that. But definitely bring that up with your doctor.

I am not a doctor, but anxiety can only make actual illness worse. It can't cause inflammation.

Also, has your doctor ruled out an Ovarian cyst?

Reply

On november 29 it says it was 3.2 and the normal is 0.2-1.2 so it seems pretty high. And the second blood test on january 3 this year it said 2.7 so less than the last one but then my ALT came out a tad bit low which is 5 and the normal is 6-29 and my bilirubin direct came out at 0.5 which is high since the normal is 0.2 and below. And no my doctor has not ruled our any ovarian cysts.. how can they test for that?

Reply

Ultrasound would do it. Low ALT could just be you are not eating. But, as always, ask you doctor to explain. Assuming you weren't binge drinking near your test?

Reply

Okay i’ll see what my doctor says for the ultra sound and i’ll ask the stomach doctor to explain as well. And no drinking correct.

1 like
Reply

Or just ask if an Ovarian cyst is a possibility. Just because you have discomfort and bloating kinda where your ovaries are. If they opt for an abdominal ultrasound because a cyst is possible (there are also a few other tests for it too including a blood test and a standard pregnancy test) they could rule out many other things at the same time.

Reply

Thank you. I will definitely ask. Right now im actually kind of bloated and having a lot of water sloshing in my stomach and some difficulty swallowing and i didn’t drink any water and my stomachs starting to feel kind of tender and getting a little bit of a groggy feeling in my head.. do you know what this might be?

Reply

Plain indigestion can cause that. Except the grogginess. That might be anxiety. Try an antacid maybe? Liquid Gaviscon. But if you are truly worried call you GP or if it is out of hours call an after hours clinic for some quick advice. Again I mention I am not a doctor. I can make informed guesses only. Also did you get you thyroid levels checked. Did I ask that already?

Reply

Do you think omeprazole would help as well? All they would do it just run their hand around my neck but no serious tests for it no..

Reply

Worth a blood test. My Gastro and GP both sent me for thyroid bloods despite the physical exam. Gaviscon or any over the counter antacid will work quickly. Lquid is better. Tastes horrible, but better. Omeprazole is slower because it prevents new acid from forming once it gets absorbed into your blood stream. It won't immediately clear the acid right now. If that is what is going on. Is swallowing painful? Do you have acid reflux?

Reply

Ahh okay because i am prescribed with omeprazole to take 40mg a day for about 3 months or more i believe so it does take a lot of patience. And no pain at all i guess it is acid reflux makes me feel full and not want to eat. In 2016 i was diagnosed with h pylori and now that is gone but i also still have gastritis which is why i was prescribed with the omeprazole

Reply

Omeprazole can also cause your symptoms if you have been on it more than a few weeks. It can cause you acid to be too low so food doesn't get digested in your stomach.

rxlist.com/prilosec-side-ef...

You could possibly talk to your doctor about just taking 20g at night instead.

Reply

Right now i still feel bloated and water sloshing since i last told you for 2 hours but sometimes it feels like it wants to come up which is why i keep wanting to swallowing do you think the gaviscon could help that?

Reply

Yes. It puts a film over it at the top of your stomach.

gaviscon.co.nz/how-gaviscon...

If it doesn't work you need to talk to your doctor. Or a nurse if you have access to one of those health phone lines or online.

Reply

When you had it did it feel a tad bit burning?

Reply

Sorry. When I had what?

Reply

Oh sorry not sure if you took the gaviscon for maybe some of the symptoms i am experiencing

Reply

No. I take Gaviscon for pain possibly related to a duodenal ulcer. I just get crampy pains in the middle of my gut. No other symptoms. My stomach feels fine. I don't get any feeling except I feel the coating down my throat shortly after taking it. Sorta numbs my esophagus for a few minutes. This conversation might help:

patient.info/forums/discuss...

Reply

You may also like...